Virginia, 2004

Hail in Virginia, July 14, 2004

July 14, 2004 · NWS RNK · 5 events in 3 counties and zones

Thunderstorms during the afternoon of the 14th produced hail up to nickel size 4 miles north of Buckingham and near Dillwyn. Nickel sized hail also fell in Dry Fork in central Pittsylvania county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 14th produced hail up to nickel size 4 miles north of Buckingham and near Dillwyn. Nickel sized hail also fell in Dry Fork in central Pittsylvania county. A cluster of thunderstorms in Halifax county produced nickel size hail in Alton and up to quarter size hail 6 miles west of Nathalie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 9:40 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 14, 9:40 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT WED JUL 14 2004

.SHORT TERM (REST OF TODAY)...
12Z RNK SOUNDING SHOWED STEEP LAPSE RATES ABOVE 700 MBS. UA PLOTS
SHOWED A 30 KT LLJ..45 KT 500 MB JET..DIFFLUENCE ALOFT OVER THE SRN
APPLNS AND DEEP MOISTURE. EARLY MORNING MCS HAS PASSED OUR AREA TO
THE SOUTH ACROSS ERN TN...BUT SHOWERS ARE ALREADY DEVELOPING ACROSS
SW VA MTNS ON THE NOSE OF THE UPPER JET. EVEN A FEW LTG STRIKES WEST
OF TAZEWELL COUNTY. THESE SHOWERS WILL CONTINUE MOVG RAPIDLY EWD
THRU THE MTNS BY EARLY AFT. QUESTION IS WITH STRONG DOWNSLOPE
WINDS...WILL THEY CONTINUE EWD INTO THE FOOTHILLS OR RE-DEVELOP
FURTHER EAST IN THE PIEDMONT CLOSER TO THE LEE TROF. THINK THE
RE-DEVELOPMENT IS MOST LIKELY. CURRENT GRIDS SHOW THIS SCENARIO WITH
LIKELY POPS IN THE PIEDMONT THIS AFT...JUST MAY NEED TO ADJUST
TIMING A LITTLE EARLIER. MAY BUMP POPS UP TO LIKELY EARLY IN THE
MTNS. STILL A CONCERN FOR DAMAGING WINDS WITH BOW ECHO TYPE LINE
SEGMENTS- MAINLY AS THE STORMS MOVE INTO THE PIEDMONT AND ARE
STRENGTHENING. OTHER CONCERN IS STRONG WINDS IN THE HIGHER
ELEVATIONS WITH THE 30 TO 35 KT LOW LEVEL JET. WILL RAISE WINDS TO
15 TO 25 MPH GUSTING TO 35 MPH IN THE NRN MTNS OF NC. WILL ALSO
INCLUDE A BRIEF PERIOD OF STRONGER WINDS AND GUSTS WITH THE FROPA
FOR ALL ZONES.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 733 AM EDT WED JUL 14 2004

AVIATION...
DEBRIS CLDS FROM DYING MCS WILL OVERSPREAD WESTERN SITES THIS
AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA AND PERHAPS
A CLAP OF THUNDER AT LWB/BLF.

EXPECT AREAS OF MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO VFR
BY MID MORNING.  MIDWEST COLD FRONT WILL REACH WESTERN FA THIS
AFTN...SO EXPECT VFR AND MVFR CONDS THRU 18Z. AFTN SHRA/TS WILL
DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT BKN
LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH
MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT
EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EDT WED JUL 14 2004

SHORT TERM (TODAY THROUGH TONIGHT)...

COLD FRONT TO APPROACH AREA THIS AM...REACHING SE WV ABT NOON.  TOOK
FRONT THRU MTNS 17-21 Z THEN EAST OF FA BY 0200Z.  TEMPERATURES LOOK
SIMILAR TO YDAY AS WESTERLY FLOW TO PREVAIL AGAIN TODAY WITH ONLY A
SLIGHT BACKING AHEAD OF FRONT IN PIEDMONT.  THE DYING MCS EARLY
TODAY WILL HELP DAMPEN PSBL SVR ACTIVITY OVER MTNS...BUT DOES LITTLE
TO KEEP EASTERN AREAS FROM BECOMING QUITE UNSTABLE THIS AFTERNOON.
EXPECT TO SEE REMNANTS OF THIS AMS MCS REFIRE THIS AFTERNOON OVER
THE PIEDMONT...AND HAVE TRANSITIONED HIGHER POPS/QPF/WX EASTWARD AS
DAY PROGRESSES.

LONG TERM (THURSDAY THROUGH TUESDAY)...

DECIDED TO LEAVE THE MENTION OF ISOLATED SHOWERS IN THE GREENBRIER
VALLEY OF WEST VIRGINIA THURSDAY. DRIED OUT THURSDAY NIGHT ACROSS
OUR ENTIRE CWA. WHILE THE GFS TRYS TO ROTATE A SHORTWAVE AROUND THE
BASE OF THE TROUGH AS IT LIFTS OUT ON FRIDAY...BELIEVE THAT MOISTURE
WILL BE QUITE LIMITED WITH THIS FEATURE. ELECTED TO KEEP IT DRY
FRIDAY AND FRIDAY NIGHT. MOISTURE/PCPN LOOKS TO RETURN SATURDAY WITH
FRONTAL BOUNDARY DROPPING SOUTH. EXTENDED THE SLIGHT CHC ATAD
FURTHER EAST TO BLEND UP WITH LWX. RAISED POPS TO CHC ACROSS ENTIRE
AREA SUNDAY. SFC HIGH WILL BUILD IN FROM THE NORTH ON MONDAY AND
TUESDAY. MINOR ADJUSTMENTS MADE IN THE REST OF THE EXTENDED PERIOD.
ZONES WILL BE OUT BY 4 AM. HAVE A GOOD DAY.

AVIATION...
DEBRIS CLDS FROM DYING MCS TO OVERSPREAD WESTERN SITES THIS
AM...WITH SCT/BKN AC CIGS AND THE CHANCE FOR ISOLD SHRA LWB/BLF.
ALSO EXPECT SOME MFFR VSBYS ARND DAYBREAK PIEDMONT SITES IMPVG TO
VFR BY MID MORNING.  MIDWEST COLD FRONT NOT EXPECTED TO REACH
WESTERN FA TILL AFTN...SO EXPECT VFR CONDS THRU 18Z. AFTN SHRA/TS TO
AGAIN DVLP AHEAD/WTH FNTL BNDRY WESTERN SITES THIS AFTN...AND EXPECT
BKN LN TSRA TO DEVELOP IN PIEDMONT...AFFECTG LYH/DAN THIS AFTN WITH
MVFR/IFR CIGS/VSBYS IN CONVECTION AHEAD OF FRONTAL SYS. ONCE FRONT
EXITS FA TONITE...VFR CONDS TO PREVAIL AT ALL SITES.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...JJ
Hazardous weather outlook, Jul 14, 4:48 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT WED JUL 14 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-150946-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
548 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION THIS AFTERNOON AND
EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT
WILL BE FOR DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

In the hours before

Special weather statement, Jul 14, 11:27 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT WED JUL 14 2004

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-142200-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-
CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1227 PM EDT WED JUL 14 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A COLD FRONT WILL DROP SOUTH ACROSS OUR REGION LATE THIS AFTERNOON
AND EVENING. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY IN THE FOOTHILLS AND PIEDMONT AREAS. SOME OF
THE STORMS COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE FOR
DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

06
Special weather statement, Jul 14, 11:35 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT WED JUL 14 2004

VAZ047-141700-
BUCKINGHAM-
1235 PM EDT WED JUL 14 2004

A STRONG THUNDERSTORM IS MOVING EASTWARD ACROSS MAINLY THE NORTHERN
HALF OF THE COUNTY. WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM...AS WELL AS HEAVY DOWNPOURS. THE STORM IS MOVING TO THE
EAST AT AROUND 20 MPH...AND SHOULD BE OUT OF THE COUNTY BY 1 PM.

BS

The radar

The Norfolk radar (KAKQ), 153 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Buckingham

When
July 14, 11:52 AM EST
Where
Buckingham County, 4 mi N of Buckingham
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -78.550

Hail, Buckingham

When
July 14, 12:00 PM EST
Where
Buckingham County, Dillwyn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -78.450

Hail, Pittsylvania

When
July 14, 4:00 PM EST
Where
Pittsylvania County, Dry Fork
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.750, -79.417

Hail, Halifax

When
July 14, 4:15 PM EST
Where
Halifax County, 6 mi W of Nathalie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.930, -79.067

Hail, Halifax

When
July 14, 5:00 PM EST
Where
Halifax County, Alton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -79.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412846, 5412847, 5412848, 5412849, 5412850.